Acetaminophen Medication Errors: Acetaminophen Drug Dosage Mistakes Are Number One Cause of Acute Liver Failure in U.S.
Posted By Alan Sackrin on October 29, 2013
Last Update: 01/25/16
Medication errors and drug mistakes not only happen at hospitals, doctor’s offices, clinics, labs, nursing homes, and pharmacies — they can also happen at home, when the wrong medication or the wrong amount (or dosage) of drugs are given to a sick person. This is especially scary to consider when the most popular pain medication in America today brings with it such a high risk of harm from taking too much of it.
Acetaminophen Medication Errors Kill People
According to the Acetaminophen Awareness Coalition, acetaminophen is the most common drug ingredient in the United States, with over 600 different medicines having acetaminophen in them.
Almost everyone has some acetaminophen tablets (or capsules) in their home medicine cabinet: it’s a very popular over the counter pain pill. It’s sold by lots of popular names, including Tylenol and Anacin.
Here are some other medications on sale in stores today containing acetaminophen that you may have in your home right now:
- Alka-Seltzer Plus Liquid Gels®
- Formula 44®
- Goody’s® Powders
- Saint Joseph® Aspirin-Free
- TYLENOL® Brand Products
- *And store brands of all these medications, too.
Acetaminophen Sold On Its Own for Pain and as Ingredient in Other Popular Over the Counter Medications
Acetaminophen is not just sold as its own pain pill; it is also a major part of popular medications sold at grocery stores and convenience stores such as cold medicines like Nyquil. It’s also a component of many different prescription drugs, including popular drugs like Vicodin.
The problem with acetaminophen is that having too much acetaminophen in the human body at once can hurt the liver, and can cause serious liver damage. Sadly, liver damage that is permanent and sometimes fatal can result from taking too much acetaminophen before the person begins to feel the effects of the damaged organ.
The medication errors we are talking about happen when someone takes too much acetaminophen — perhaps because they are not aware that not only their pain pill, but their cough medicine, and the pills prescribed for them in their clinic visit or by their doctor ALL have acetaminophen in them.
Acetaminophen Errors Are Number 1 Cause of Acute Liver Failure in U.S.
In fact, studies show that acetaminophen is the Number One cause of acute liver failure in the United States today. More people have acute liver failure from taking too much acetaminophen than those that suffer from viral hepatitis (which has historically been the main cause of liver failure).
Acetaminophen is particularly dangerous for liver failure if someone already has liver problems, but the risk of liver failure from this popular drug is high for anyone taking the medication.
What Should You Do Now?
A good piece of advice if you have been harmed by a medication error, is to at least speak with an experienced personal injury lawyer before you file a claim to learn about some of the issues that can arise with these claims, including the type of evidence needed to prove a claim and the type and amount of damages you can recover. Most personal injury lawyers, like Alan Sackrin, will offer a free initial consultation (over the phone or in person) to answer your questions.
- Medication Errors: Medicine Mistakes and Drug Errors Kill and Seriously Hurt Patients – A Shocking Secret Revealed
- FDA Recall of Acetaminophen for Infants: How Dangerous is the Risk of Medication Errors and Dosage Mistakes for Babies Given Over the Counter Acetaminophen – Especially When the Product Is Flawed?
Do you have questions or comments? Then please feel free to send Alan an email or call him now at (954) 458-8655.